Jump to content

Tonks, 2002 Withdrawal from paroxetine can be severe, warns FDA


Recommended Posts

  • Administrator
Altostrata

As true today as it was in 2002.

 

BMJ. 2002 February 2; 324(7332): 260.

Withdrawal from paroxetine can be severe, warns FDA

Alison Tonks

 

Free full text at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1122195/

 

GlaxoSmithKline, a leading drugs manufacturer, was last week forced to admit that paroxetine, a widely prescribed antidepressant and the company's best selling drug, can cause severe withdrawal symptoms when stopped.

 

The Food and Drug Administration in the United States published a new product warning about the drug, and in the same week the International Federation of Pharmaceutical Manufacturers Associations declared the company guilty of misleading the public about paroxetine on US television a year ago.

 

“This drug has been promoted for years as safe and easy to discontinue,” said Charles Medawar, head of Social Audit, a consumer research group specialising in medicines policy. “The fact that it can cause intolerable withdrawal symptoms of the kind that could lead to dependence is enormously important to patients, doctors, investors, and the company.

 

“GlaxoSmithKline has evaded the issue since it was granted a licence for paroxetine over 10 years ago, and the drug has become a blockbuster for them, generating about a tenth of their entire revenue. The company has been promoting paroxetine directly to consumers as ‘non-habit forming’ for far too long.”

 

Mr Medawar lodged a complaint a year ago after a spokesman from GlaxoWellcome, then a UK company, described withdrawal symptoms with paroxetine as “very rare” during an appearance on an American television network. The spokesman added “[withdrawal] occurs in only two out of every 1000 patients . . . Even then the symptoms are mild and short lived.”

 

In fact, withdrawal symptoms such as bad dreams, paraesthesia, and dizziness occur in up to 7% of patients, according to the new product information. The warning also mentions anecdotal reports of agitation, sweating, and nausea and tells doctors to consider restarting treatment if symptoms become intolerable.

 

.... On 18 January the International Federation of Pharmaceutical Manufacturers Associations announced that GlaxoSmithKline had breached two of the industry's codes of practice. The federation ruled that the spokesman's comments were promotional and were wrong.

 

Dr Peter Haddad, consultant psychiatrist for Salford's Mental Health Service NHS Trust, welcomed the FDA's safety warning. He said: “Withdrawal side effects from antidepressants are far commoner than many people realise, and there's evidence that paroxetine has one of the highest rates. In most cases the symptoms are mild, but in a minority they are severe and prolonged—and treatable only by restarting the drug.”

 

“There is also the danger of misdiagnosis and inappropriate investigation. Severe dizziness can easily look like labyrinthitis. Patients should be warned not to stop taking their antidepressants suddenly, and doctors should taper the dose at the end of treatment, keeping a close watch for withdrawal symptoms,” Dr Haddad added.

 

He also called for discontinuation problems to be thoroughly assessed before new antidepressant drugs are licensed. “This is a seriously under-researched area. There's no good evidence to help doctors get the dosing right as patients come off treatment. It's still a matter of trial and error.”

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • 4 weeks later...

"He also called for discontinuation problems to be thoroughly assessed before new antidepressant drugs are licensed. “This is a seriously under-researched area. There's no good evidence to help doctors get the dosing right as patients come off treatment. It's still a matter of trial and error."
 
The long term implications of this one sentence is mind boggling.  
We are still waiting for this advice to be heeded. Nothing like it has been attempted to my knowledge. If I am wrong I am sure Alto will set me straight.  I hope you keep this in mind should you need any further reason not to try the new improved versions of this type of drug. 

Edited by Petu
fixed text

WARNING THIS WILL BE LONG
Had a car accident in 85
Codeine was the pain med when I was release from hosp continuous use till 89
Given PROZAC by a specialist to help with nerve pain in my leg 89-90 not sure which year
Was not told a thing about it being a psych med thought it was a pain killer no info about psych side effects I went nuts had hallucinations. As I had a head injury and was diagnosed with a concussion in 85 I was sent to a head injury clinic in 1990 five years after the accident. I don't think they knew I had been on prozac I did not think it a big deal and never did finish the bottle of pills. I had tests of course lots of them. Was put into a pain clinic and given amitriptyline which stopped the withdrawal but had many side effects. But I could sleep something I had not done in a very long time the pain lessened. My mother got cancer in 94 they switched my meds to Zoloft to help deal with this pressure as I was her main care giver she died in 96. I stopped zoloft in 96 had withdrawal was put on paxil went nutty quit it ct put on resperidol quit it ct had withdrawal was put on Effexor... 2years later celexa was added 20mg then increased to 40mg huge personality change went wild. Did too fast taper off Celexa 05 as I felt unwell for a long time prior... quit Effexor 150mg ct 07 found ****** 8 months into withdrawal learned some things was banned from there in 08 have kept learning since. there is really not enough room here to put my history but I have a lot of opinions about a lot of things especially any of the drugs mentioned above.
One thing I would like to add here is this tidbit ALL OPIATES INCREASE SEROTONIN it is not a huge jump to being in chronic pain to being put on an ssri/snri and opiates will affect your antidepressants and your thinking.

As I do not update much I will put my quit date Nov. 17 2007 I quit Effexor cold turkey. 

http://survivingantidepressants.org/index.php?/topic/1096-introducing-myself-btdt/

There is a crack in everything ..That's how the light gets in :)

Link to post
Share on other sites
  • Administrator
Altostrata

As far as I know, Haddad's was a voice crying in the wilderness.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • 4 months later...

The worst pain I've ever felt in my entire life was the year I spent off Paxil (prroxitine) after being on it for 14 years.

 

After 12 months I couldn't stand it anymore. I threw in the towel and got on another antidepressant, this time Lexapro, now I'm stuck on Lexapro.

 

It was only *after* this ordeal that I heard a ppsychopharmacologist say: "oh, Paxil, that's one of the hardest drugs to stop."

 

Now, today I find this paper here confirming my year of Hell. Thanks Pfizer!

14 years on Paxil 5mg (prescribed as an antidote for CFS symptoms (Chronic Fatigue Syndrome)

It worked great for bringing me back to life, and I got over the CFS.

Never could quit Paxil.

Tried it in 30 days, too abrupt, unsupervised.

Had One Bad Year on nothing at all,  (figured I needed to tough it out)

couldn't stand it any longer after a year.

Got back on Lexapro this time, 2.5mg 

That's worked for the last 3 years,

Would like to be free of it,

so am planning a taper. 

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy